Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 31, NWS Charleston, SC

August 16, 2003Hampton County, South Carolina; Effingham County, Georgia

NWS Charleston, SC issued this flash flood warning at Aug 16, 2003, 7:11 PM EDT for Hampton County, South Carolina; Effingham County, Georgia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 7:11 PM EDT (23:11 UTC)
Expired
Aug 16, 2003, 9:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Effingham County, GA, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 19 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 162312
FFWCHS
GAC103-SCC049-170115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
711 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 915 PM EDT

* AT 711 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING OVER     
  PARTS OF HAMPTON AND EFFINGHAM COUNTIES. HEAVY RAIN IS EXPECTED TO 
  CONTINUE FOR THE NEXT 2 HOURS WHICH WILL CAUSE FLOODING.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  CLYO AND KILDARE...
  SHIRLEY AND GARNETT...
  SPRINGFIELD...
  ESTILL AND FURMAN...
  LENA...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

LAT...LON 3251 8155 3259 8141 3274 8143 3281 8127
          3292 8125 3304 8109 3275 8085 3268 8093
          3272 8103 3256 8122 3243 8120 3232 8147

$$
2 follow-up statements
000 
WGUS72 KCHS 170003
FFSCHS
GAC103-SCC049-170100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
802 PM EDT SAT AUG 16 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR EFFINGHAM AND HAMPTON
COUNTIES UNTIL 915 PM EDT...

AT 800 PM EDT...RADAR INDICATED THUNDERSTORMS WITH MODERATE TO HEAVY 
RAINFALL ACROSS BOTH COUNTIES. RADAR ESTIMATED THAT FROM 2 TO 5 
INCHES OF RAIN HAD FALLEN SINCE LATE AFTERNOON. REPORTS FROM 
EFFFINGHAM COUNTY INDICATED FLOODED ROADS IN GUYTON AND SPRINGFIELD.
THE RAIN WILL CONTINUE TO CAUSE FLOODING OF ROADS AND POOR DRAINAGE 
AREAS THROUGH 915 PM.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3238 8153 3250 8155 3259 8141 3269 8139
          3284 8126 3263 8119 3251 8123 3227 8110
          3214 8136

$$

SCW
000 
WGUS72 KCHS 170102
FFSCHS
GAC103-SCC049-170115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
902 PM EDT SAT AUG 16 2003

...THE FLASH FLOOD WARNING FOR EFFINGHAM AND HAMPTON COUNTIES HAS
BEEN CANCELLED...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA AND NO ADDITIONAL FLOODING 
IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

$$

SCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:45 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT SAT AUG 16 2003

A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A
SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND
DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT
CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF
BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE
THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE
ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN
EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE
OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A
LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW
WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF
NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA
ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE
SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE
UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY
SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN
AFTERNOON AND EVENING.

HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS
WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT
HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS
THICKNESSES HAVE SHOWN A SLIGHT DECREASE.

MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS
IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A
FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE
WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN
EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST
WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS.
CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT.
NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

30/JR
Hazardous weather outlook, Aug 16, 3:49 AM EDT, 15 hours 22 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-160945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE
OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:12 PM EDT, 4 hours 59 minutes before
SCZ044-045-161915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
212 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT...

AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH
OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN
AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL...
SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU...
MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST
COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT
IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF
POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Local storm report, Aug 16, 4:00 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0400 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    JEDBURG                   SC   WIND DAMAGE
08/16/03   DORCHESTER                     SEVERAL TREES DOWN ACROSS
                                          POWER LINES IN
                                          JEDBERG...RIDGEVILLE AND
                                          ST. GEORGE. REPORTED BY
                                          DORCHESTER CTY 911.

JR
Special weather statement, Aug 16, 4:10 PM EDT, 3 hours 1 minute before
SCZ043>045-049-050-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY...
SOUTHERN DORCHESTER COUNTY...CHARLESTON COUNTY AND SOUTHERN COLLETON
COUNTY THROUGH 530 PM EDT...

AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORM THUNDERSTORMS EXTENDING FROM WEST OF WALTERBORO TO
SUMMERVILLE TO JUST EAST OF MONCKS CORNER. THESE STORMS WERE MOVING
SOUTHEAST AND WILL AFFECT GOOSE CREEK...NORTH CHARLESTON...
CHARLESTON...MOUNT PLEASANT AND JAMES ISLAND THROUGH 530 PM.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED WITH THIS STORM.

SCW
Special weather statement, Aug 16, 6:57 PM EDT, 14 minutes before
GAZ100-101-SCZ042-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND HAMPTON COUNTY THROUGH 800 PM EDT...

THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN AND WIND GUSTS TO 45 MPH WILL AFFECT LOCATIONS AROUND
SPRINGFIELD...STATESBORO AND ESTILL THROUGH 800 PM. THE STORMS MAY
PRODUCE FLOODING OF DRAINAGE AREAS AND ROADS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:06 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester54 min
Aug 16, 5:49 PM EDTFlash Flood WarningCHSJasper86 min
Aug 16, 6:19 PM EDTSevere Thunderstorm WarningCHSJasper56 min

Nearby

Flash Flood Warnings in South Carolina, 2003Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.